Diphenylhydantoin Prevention of Arrhythmias in the Digitalis-Sensitized Dog after Direct-Current Cardioversion
The ability of diphenylhydantoin to prevent arrhythmias induced by synchronized direct current shocks after digitalis sensitization was evaluated. In the control state, an average of 155 watt-seconds was required to produce ventricular tachycardia. Immediately after recovery from digitalis toxicity, an average of 23 watt-seconds produced ventricular tachycardia. The administration of diphenylhydantoin at this time immediately increased the threshold required for ventricular tachycardia to an average of 363 watt-seconds. In eight studies, diphenylhydantoin was given during cardioversion-induced ventricular tachycardia and converted all cases to regular sinus rhythm. These findings indicate that diphenylhydantoin may be of prophylactic value prior to direct current cardioversion in a digitalized patient. Conversely, diphenylhydantoin would also be useful in the management of ectopic beats that may occur in digitalized patients after cardioversion.
- © 1968 American Heart Association, Inc.